Acetaminophen May Reduce Vaccination Response
by Pamela Jones, MA
A vaccine protects people from infections caused by certain bacteria and viruses. It delivers an active substance that stimulates your body's immune system to create antibodies. The antibodies will allow your body to fight off and prevent infections from the targeted bacteria or virus. Since the vaccine stimulates the immune system, fever may develop after immunizations. Fever is a normal immune system response, and for most, it is mild and does not interfere with everyday activities. In rare cases, a fever can reach over 102 degrees, which puts infants at risk for febrile seizures. Even though a high fever is rare, doctors often recommend a prophylactic dose of acetaminophen for infants after an immunization series. Acetaminophen is a medicine known for its ability to decrease fever.
Since a fever is a normal immunological response, researchers from the Czech Republic wanted to investigate if suppressing a fever after an immunization may also suppress other necessary immunological processes. The study, published in The Lancet, found that acetaminophen after immunizations does decrease the chance of developing a fever but may also decrease the intensity of the antibody response to the immunization.
About the Study
The study was split into two randomized trials that followed 459 infants 9-16 weeks old. The infants were randomly divided into one of two groups. A treatment group received prophylactic acetaminophen every 6-8 hours after receiving a vaccine, and a control group did not receive prophylactic acetaminophen. The first trial followed the infants after a primary set of vaccinations, including Rotavirus, DTaP ( diptheria, tetanus, pertussis), Hib (Haemophilus influenza type b), PCV (pneumococcal), and IPV (polio). The second trial followed the same infants after their booster vaccines, generally given at 12-15 months of age. The infants' response to the vaccine, including the degree of fever and the antibody concentrations, was measured in all of the infants following the vaccinations. The antibody concentration is a measure of the immune response. A higher number means a greater response by the immune system.
When comparing the treatment group to the control group:
How Does This Affect You?
This study showed that acetaminophen is effective in decreasing fever but may also affect antibody development after vaccination. This may be a reasonable connection, since both antibody development and fever are normal immune responses. However, the results of this study did not look at clinical outcomes. In other words, do lower antibodies in the treatment group mean the vaccinations will be less effective? More research will be needed to confirm the effect of acetaminophen on antibody development and whether it changes the effect of the vaccine.
High fever is a rare side effect from immunizations, as demonstrated in this study. In these cases, acetaminophen is given prophylactically, which means it is taken before anything happens, as opposed to being taken once symptoms arise. Although these two studies alone are not enough to confirm the effect of acetaminophen on antibody development, this information should be considered. Talk to your child's doctor to see whether acetaminophen should be used when your child is getting a vaccine. Since acetaminophen is not necessary in the majority of cases, it may be best to reserve the medicine until it is needed. It is important to understand that a fever is a natural part of the vaccine process, and suppressing it may not be necessary. Instead, watch your child for signs of illness. If the child is normal, happy, and playing, there is no problem. But if the child is upset, weak, or sick, talk to your doctor.
American Academy of Family Physicians
American Academy of Pediatrics
Prymula R, Siegrist CA, Chilbek R, et al. Effect of prophylactic paracetamol administration at time of vaccination on febrile reactions and antibody responses in children: two open- label, randomised controlled trials. The Lancet . 2009 Oct;374(9698):1339-1350.
Last reviewed 11/2/2009 by Brian Randall, MD
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at email@example.com. Our Health Library Support team will respond to your email request within 2 business days.